Alert archive / Kansas / Wind Advisories in 2010
Wind Advisory 5, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Mar 12, 2010, 10:20 AM CST for 8 counties in Kansas. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2010, 10:20 AM CST (16:20 UTC)
- Expired
- Mar 12, 2010, 4:52 PM CST
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1579 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
688 WWUS73 KICT 121620 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1020 AM CST FRI MAR 12 2010 ...STRONG WINDS POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. .VIGOROUS UPPER LEVEL DISTURBANCE ACROSS NORTHEAST KANSAS WILL DROP SOUTH TODAY ACROSS SOUTHEAST KANSAS. THIS SYSTEM WILL PRODUCE STRONG WINDS ON THE WESTERN EDGE WHERE A TIGHT PRESSURE GRADIENT WILL EXIST. KSZ032-033-047-048-050-067-082-091-130000- /O.NEW.KICT.WI.Y.0005.100312T1620Z-100313T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER 1020 AM CST FRI MAR 12 2010 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. * TIMING...STRONG GUSTY WINDS WILL AFFECT PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON...GENERALLY FROM LINCOLN KANSAS TO ANTHONY KANSAS. * WINDS...WILL BE STRONG OUT OF THE NORTH NORTHWEST AT 25 TO 35 MPH...WITH A FEW GUSTS TO 45 MPH. * IMPACTS...WILL INCLUDE HAZARDS TO HIGH PROFILE VEHICLES... ESPECIALLY ON EAST-WEST ROADS ANDS INTERSTATES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KETCHAM
1 follow-up statement
649 WWUS73 KICT 122252 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 452 PM CST FRI MAR 12 2010 KSZ032-033-047-048-050-067-082-091-130000- /O.CAN.KICT.WI.Y.0005.000000T0000Z-100313T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER 452 PM CST FRI MAR 12 2010 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. NORTHWEST WIND SPEEDS HAVE DECREASED BELOW ADVISORY LEVELS AND WILL CONTINUE TO DIMINISH BY THIS EVENING...THEREFORE THE ADVISORY HAS BEEN CANCELLED. $$ JAKUB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 12, 10:10 AM CST, 10 minutes earlier.
Area forecast discussion, Mar 12, 10:10 AM CST, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1010 AM CST FRI MAR 12 2010 .UPDATE... MAIN UPPER LOW CONTINUES TO DROP SOUTH OUT OF NERN KS AT THIS TIME...WITH A NICE SWIRL IN THE RAIN SHOWERS JUST SOUTH OF KTOP. MODELS FAIRLY CONSISTENT WITH THIS UPPER LOW CONTINUING TO DROP SOUTH ACROSS SERN KS THIS AFTERNOON WITH COLD CORE UNDER THIS FEATURE PRODUCING STEEP LAPSE RATES AND SCATTERED SHOWERS. TEMPS HAVE WARMED ABOVE FREEZING...SO NOT TOO WORRIED ABOUT A MIX OF PRECIP AS THIS MOVES SOUTH...JUST MAINLY CHILLY RAIN WITH THE BLUSTERY NW TO NORTH WINDS. WILL KEEP LIKELY POPS GOING FOR THIS SHOWER CHANCE. SPEAKING OF THE NW WINDS...CYCLONIC CURVATURE AND TIGHT GRADIENT ON THE BACK SIDE OF THIS VIGOROUS UPPER LOW...WILL LEAD TO STRONG GUSTY WINDS ACROSS CENTRAL KS TODAY. ALREADY SEEING SOME AREAS NEAR KRSL AND KGBD REACHING WIND ADVISORY CRITERIA ALONG THE EDGE OF THE STRATO-CU FIELD. BREAKS IN THE STRATO-CU FIELD ALONG THE WRN EDGE OF THE COUNTY WARNING AREA...MAY BE PROBLEMATIC WHEN IT COMES TO WINDS...AS ANY BREAKS IN THE CLOUD COVER WILL LEAD TO INCREASED MOMENTUM TRANSFER...ESPECIALLY WITH STEEP LAPSE RATES BELOW THIS AND WINDS GUSTING TO 40KTS AT 850H. SO WILL HOIST A WIND ADVISORY WEST OF THE INTERSTATE 135....GENERALLY WEST OF A LINE FROM LINCOLN TO ANTHONY. COULD ALSO SEE SOME GUSTY WINDS EAST OF THIS AREA...BUT WIDESPREAD CLOUD COVER WILL KEEP THIS AREA FROM GUSTING ABOVE 40 MPH. KETCHAM && .PREV DISCUSSION... /ISSUED 551 AM CST FRI MAR 12 2010/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE CEILING HEIGHTS THROUGH THE TAF PERIOD. LATEST SURFACE ANALYSIS WAS SHOWING GOOD DOWNSLOPE FLOW TAKING PLACE ACROSS THE AREA THIS MORNING IN RESPONSE TO THE SURFACE LOW SPINNING OVER EASTERN IOWA. THIS IS ALLOWING FOR THE CEILING HEIGHTS TO GENERALLY STAY IN THE MVFR OR VFR CATEGORY (2500-3500FT) THIS MORNING. THE EXCEPTION WAS THE HUT TAF SITE WHERE THEY WERE A LITTLE LOWER. THIS TREND SHOULD CONTINUE THROUGH MUCH OF THE DAY BEFORE THE FLOW TURNS TO THE NORTH THIS AFTERNOON. HOWEVER...AT THAT TIME WE MAY SEE ENOUGH MIXING TO YIELD TO HIGHER CEILING HEIGHTS. AFTER SUNSET...THE CEILINGS MAY TEND TO DROP BACK INTO THE MVFR CATEGORY AGAIN ESPECIALLY AT THE CNU/ICT/SLN TAF SITES...DUE TO SOME BOUNDARY LAYER COOLING BEHIND THE DEPARTING UPPER LEVEL WAVE. SCATTERED LIGHT RAIN SHOWERS WILL ALSO BE POSSIBLE TODAY...BUT THE VISIBILITY SHOULD GENERALLY REMAIN IN THE VFR CATEGORY. COX PREV DISCUSSION... /ISSUED 320 AM CST FRI MAR 12 2010/ DISCUSSION... FORECAST HIGHLIGHTS ARE RAIN CHANCES TODAY-TONIGHT...AND STRONG NORTHWEST WINDS TODAY. MID/UPPER LOW PRESSURE CURRENTLY SPINNING OVER EASTERN NE/WESTERN IA WILL DROP SOUTH TODAY...SPREADING SCATTERED LIGHT RAIN SHOWERS SOUTH ACROSS THE FORECAST AREA. THINKING ACTIVITY WILL BE FAIRLY WIDESPREAD (ESPECIALLY EAST OF I-135)...BUT NOT HEAVY AT ALL IN INTENSITY...WITH TOTAL RAINFALL AMOUNTS TODAY LIKELY REMAINING UNDER FIVE HUNDREDTHS OF AN INCH FOR MOST AREAS. CANNOT RULE OUT WET SNOWFLAKES MIXING WITH THE LIGHT RAIN THIS MORNING OVER CENTRAL AND EAST-CENTRAL KANSAS...BUT THERE WILL BE NO ACCUMULATION. LIGHT RAIN SHOWERS/SPRINKLES SHOULD LINGER THROUGH TONIGHT AND SATURDAY MORNING OVER MAINLY EASTERN KS. STRONG NORTHWEST WINDS ARE ALSO EXPECTED TODAY...STRONGEST GENERALLY WEST OF THE FLINT HILLS...AS LOW PRESSURE DROPS SOUTH AND THE PRESSURE GRADIENT TIGHTENS. THINKING WIND ADVISORY CRITERIA COULD BE TOUCHED AT TIMES ALONG/WEST OF I-135 LATE MORNING THROUGH THE AFTERNOON HOURS...BUT PERSISTENT CLOUD COVER SHOULD PRECLUDE WIDESPREAD AND PROLONGED WIND ADVISORY CRITERIA WINDS. OTHERWISE...NO REAL BIG WEATHER-MAKERS ANTICIPATED OVER THE NEXT 7 DAYS. GFS AND ECMWF AND ASSOCIATED GFS ENSEMBLES DROP A MID/UPPER LOW SOUTHEAST ACROSS THE WESTERN CONUS INTO THE SOUTHERN PLAINS AND WESTERN GULF COAST STATES THIS WEEKEND THROUGH EARLY WEEK...BUT ANY PRECIPITATION ASSOCIATED WITH THIS FEATURE WILL LIKELY REMAIN WELL SOUTH OF THE FORECAST AREA. BOTH MODELS CONTINUE TO FORECAST SHORTWAVE ENERGY DIVING SOUTH ACROSS THE AREA TUESDAY/WEDNESDAY TIME FRAME...BUT THIS SYSTEM LOOKS TO MINOR AT THIS TIME FOR POP INSERTION. FOR THE MOST PART...MORE CLOUDS THAN SUN SHOULD BE THE RULE OVER THE NEXT SEVERAL DAYS ACROSS THE HEARTLAND. TEMPERATURES TODAY WILL BE 5-10 DEGREES BELOW NORMAL...BUT SHOULD WARM TO NEAR/SLIGHTLY BELOW NORMAL FOR SATURDAY-SUNDAY. NORMAL HIGHS THIS TIME OF YEAR ARE IN THE MID-UPPER 50S. NEAR/SLIGHTLY BELOW NORMAL TEMPERATURES ARE EXPECTED THEREAFTER FOR THE REST OF THE 7 DAY FORECAST DUE TO PERSISTENT EASTERN CONUS TROUGHING AND WESTERN CONUS RIDGING. GFS AND ECMWF SUGGEST BETTER CHANCES FOR ABOVE NORMAL TEMPERATURES ARRIVING BY WEDNESDAY...AND ESPECIALLY THURSDAY-FRIDAY AS LOW PRESSURE APPROACHES FROM THE WEST. ADK AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU UPPER LOW OVER ERN NE/WRN IA LATE THIS EVE STILL PROGGED TO DROP S-SEWD ACROSS ERN KS INTO NRN AR BY FRI NIGHT. SCT -RA CHANCES TONIGHT WILL BE UP MAINLY IN CENTRAL KS SOMEWHAT CLOSER TO THE UPR LOW CIRCULATION. AS THE UPR LOW DROPS S-SEWD THRU ERN KS FRIDAY...RAIN CHANCES WILL SPREAD SWD INTO THE AREA. HIGHEST PROBABILITIES LOOK TO BE ALONG/E OF I-135. MVFR CIGS WILL BE THE MAIN CONCERN ACROSS MUCH OF THE AREA WITH CYCLONIC LOW-MID LEVEL FLOW AND MOISTURE WRAPPING AROUND THE UPPER LOW ON THE BACK SIDE. JMC FIRE WEATHER... AREAS OF LIGHT RAIN WILL SPREAD SOUTH TODAY ACROSS THE AREA...LIKELY MOST WIDESPREAD EAST OF I-135. STRONG NORTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS TO 40 MPH WILL AFFECT LOCATIONS GENERALLY WEST OF THE FLINT HILLS. THINKING PRECIPITATION WILL BE LIGHT ENOUGH GENERALLY WEST OF I-135 TO PROMOTE VERY HIGH GRASSLAND FIRE DANGER DUE TO THE STRONG WINDS. HIGH GRASSLAND FIRE DANGER IS ANTICIPATED ON SATURDAY AS WINDS REMAIN STOUT OUT OF THE NORTH/NORTHWEST...AND ISOLATED VERY HIGH READINGS CANNOT BE RULED OUT. FOR SUNDAY AND BEYOND...SEVERAL GOOD BURNING DAYS SHOULD EXIST...DUE TO FAIRLY STEADY LIGHTER NORTHERLY FLOW...AND AFTERNOON RELATIVE HUMIDITIES IN THE 40S-50S PERCENT...ALTHOUGH SKIES MAY REMAIN MOSTLY CLOUDY FOR THE MOST PART THROUGH MONDAY. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 47 36 53 34 / 50 20 10 0 HUTCHINSON 47 35 53 33 / 50 20 10 0 NEWTON 45 35 52 34 / 60 20 10 0 ELDORADO 45 35 51 35 / 60 30 10 10 WINFIELD-KWLD 48 36 54 34 / 50 20 10 0 RUSSELL 47 33 54 31 / 50 20 10 0 GREAT BEND 49 34 55 31 / 40 10 10 0 SALINA 43 35 51 33 / 60 20 10 10 MCPHERSON 45 35 52 34 / 60 20 10 0 COFFEYVILLE 47 37 51 36 / 60 30 20 10 CHANUTE 44 35 49 36 / 60 40 20 10 IOLA 44 35 48 36 / 60 40 20 10 PARSONS-KPPF 46 36 50 36 / 60 40 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ032-033-047-048- 050-067-082-091. &&
Hazardous weather outlook, Mar 12, 4:08 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 408 AM CST FRI MAR 12 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 408 AM CST FRI MAR 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW MAY MIX WITH LIGHT RAIN THIS MORNING ACROSS CENTRAL AND EAST-CENTRAL KANSAS...AND TONIGHT ACROSS PORTIONS OF CENTRAL...EAST-CENTRAL AND SOUTHEAST KANSAS. NO ACCUMULATIONS WILL OCCUR. THE GRASSLAND FIRE DANGER INDEX WILL BE VERY HIGH TODAY FOR LOCATIONS GENERALLY WEST OF INTERSTATE 135 THAT DO NOT RECEIVE MUCH RAIN THROUGHOUT THE DAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF A LIGHT RAIN AND LIGHT SNOW MIX OVER SOUTHEAST KANSAS THROUGH MID-MORNING SATURDAY. NO ACCUMULATIONS WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.